Mississippi, 2007

Hail and Damaging Wind in Mississippi, May 6 to 9, 2007

May 6 to 9, 2007 · NWS JAN · 2 events in 2 counties and zones

During the heat of the day, afternoon showers and thunderstorms developed across the area. Most were below severe limits with the exception of one which developed in Webster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the heat of the day, afternoon showers and thunderstorms developed across the area. Most were below severe limits with the exception of one which developed in Webster County. These storms were uncharacteristic of May, they were more like storms that develop in June or July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 6, 9:15 AM CST, 5 hours 22 minutes earlier.

Area forecast discussion, May 6, 9:15 AM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT SUN MAY 6 2007

.DISCUSSION...
PATCHY MORNING FOG HAS LIFTED ACROSS THE AREA WITH LOW CLOUDS
BURNING OFF NICELY. THIS HAS LEFT MUCH OF MS COUNTIES UNDER CLEAR
SKIES WITH CUMULUS STREETS ELSEWHERE THAT WILL LIKELY THIN A GREAT
DEAL THROUGH THE MIDDAY HOURS. FORECAST WAS UPDATED TO REMOVE
MENTION OF FOG AND INCLUDE REVISED EXPECTATION OF CLOUD COVER.

EXAMINING MORNING JAN SOUNDING AND LATEST MODEL INFO SUGGESTS AN
AFTERNOON BORDERING ON HOT ACROSS THE FORECAST AREA. SUBSIDENCE
UNDERNEATH A BUILDING RIDGE WILL HELP TO LIMIT CUMULUS DEVELOPMENT
ACROSS A GOOD PORTION OF MS WITH CU OTHERWISE NOT AS THICK AS
YESTERDAY. THUS...INCREASED INSOLATION WILL BE IN TANDEM WITH
GREATER WARMING POTENTIAL DUE TO HIGHER TEMPS OFF THE GROUND. LOOKS
LIKE ALMOST ALL AREAS SHOULD GET TO 90 DEGREES WITH LOWS 90S A
PRETTY GOOD BET ACROSS PORTIONS OF CENTRAL MISSISSIPPI. FORECAST
HIGHS BUMPED UP 1 TO 3 DEGREES TO MATCH EXPECTATIONS. LOOKING AT
RECORDS...IF THINGS WORK OUT AS PLANNED WE MAY BE ON THE VERGE OF
DAILY MARKS AT GWO AND TVR.

AS FAR AS PRECIP IS CONCERNED...SUBSIDENCE WILL KEEP CONVECTION AT
BAY THROUGH AFTERNOON IN ALMOST ALL AREAS. ONE AREA OF CONCERN WILL
BE ACROSS MY NORTHEAST WHERE LESS CAPPING AND DEEPER MOISTURE WILL
RESIDE AND A BACK-DOOR SHORT WAVE/FRONT COMBO WILL NEAR BEFORE DARK.
I AM EXPECTING THIS TO FIRE UP SOME QUASI-ORGANIZED CONVECTION
ACROSS AL THIS AFTERNOON AND THIS ACTIVITY WILL TRY TO SWEEP
SOUTHWEST INTO MY REGION THIS EVENING. THIS PUTS A LARGER PORTION
OF CENTRAL AND EASTERN MS AT RISK FOR SOME RAIN LATER THIS
EVENING...BUT THIS THREAT IS HIGHLY CONDITIONAL ON WHAT CAN GET
GOING THIS AFTERNOON IN AL. AFTERNOON PACKAGE WILL HAVE A BETTER
HANDLE ON IT. FORECAST UPDATED TO INCLUDE LATEST THINKING AT THIS
POINT. /BB/

&&

.AVIATION...
SHOULD SEE ALL VFR CONDITIONS WITH RATHER LIGHT AND VARIABLE WINDS
TODAY. AFTERNOON CU WILL BE LESS THICK THAN YESTERDAY WITH MUCH
HIGHER BASES. THERE IS SOME POTENTIAL FOR SHOWERS AND STORMS TO MOVE
ACROSS PORTIONS OF EASTERN AND CENTRAL MISSISSIPPI BETWEEN LATE THIS
AFTERNOON AND MIDNIGHT...BUT CHANCES ARE NOT VERY HIGH IN ANY ONE
AREA. NOT EXPECTING FOG TO BE MUCH OF AN ISSUE TONIGHT AND WILL
HIGHLIGHT ANY CONCERNS WITH THE AFTERNOON PACKAGE. /BB/

&&

.PREVIOUS DISCUSSION...
SHORTER TERM...UPPER RIDING WILL CONTINUE
ACROSS THE ARKLAMISS IN THE SHORT TERM. SEVERAL WEAK WAVES WILL MOVE
INTO THE AREA...ONE ALONG THE BACK SIDE OF THE RIDGE OVER ERN ZONES
TONIGHT AND ANOTHER LIFTING INTO SWRN ZONES MONDAY. WILL KEEP SLIGHT
CHANCE POPS PER MOS GUIDANCE DUE TO TRACK OF WEAK WAVES OVER
PERSISTENT LOW LEVEL MOISTURE. MODELS CONTINUE TO TRACK A DRIER AND
COOLER AIR MASS INTO THE REGION MONDAY. SURFACE
DEWPOINTS...CURRENTLY IN THE MID 60S TO NEAR 70 DEGREES...ARE
FORECAST TO DROP INTO THE 40S OVER ERN AND CENTRAL ZONES MONDAY.
AFTER ANOTHER UNSEASONABLY WARM DAY TODAY...AFTERNOON TEMPERATURES
WILL BE NOTICEABLY COOLER AND LESS HUMID MONDAY.

LONGER TERM...MONDAY NIGHT THROUGH SUNDAY...A BACK DOOR COLD FRONT
WILL USHER IN DRIER AIR ON MONDAY ALONG WITH STRONG SURFACE RIDGING
FROM THE EAST COAST. STRONG RIDGING AT THE SURFACE AND ALOFT WILL
SUPPRESS MOST OF THE CONVECTION THROUGH WEDNESDAY. SURFACE AND UPPER
RIDGING WILL BEGIN TO SHIFT EAST ON THURSDAY AS A MID LEVEL LOW
BEGINS TO MOVE ACROSS THE MIDWEST AND EVENTUALLY INTO ARKANSAS BY
FRIDAY NIGHT. AS THE LOW/TROUGH PUSHES ACROSS THE AREA THERE WILL BE
INCREASED CHANCES OF CONVECTION THROUGH THE WEEKEND.

STUCK PRETTY CLOSE TO POP GUIDANCE THROUGH THE PERIOD...BUT DID CUT
BELOW GUIDANCE MONDAY NIGHT THROUGH TUESDAY NIGHT. STRONG SURFACE
RIDGING AND DRY AIR WILL KEEP THINGS PRETTY DRY EARLY IN THE WEEK.
RAISED TEMPS ABOVE GUIDANCE A FEW SPOTS IN THE SOUTHWEST ON
TUESDAY...BUT OTHER THAN THAT STUCK WITH./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  64  78  55 /   5  17  11   3
MERIDIAN      91  61  77  49 /  12  27   7   2
VICKSBURG     92  68  81  58 /   5  15  12   2
HATTIESBURG   91  65  81  52 /   5  21  11   0
NATCHEZ       90  66  80  59 /   5  14  19   2
GREENVILLE    90  66  81  58 /   6  13  10   3
GREENWOOD     91  65  80  53 /   9  14   8   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, May 6, 2:30 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT SUN MAY 06 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
072030-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
330 PM CDT SUN MAY 06 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF THE
FORECAST AREA LATE THIS AFTERNOON THROUGH THIS EVENING AS A BACK
DOOR COLD FRONT BEGINS TO INTERACT WITH AN UNSTABLE AIRMASS IN
PLACE OVER THE ARKLAMISS. WHILE SEVERE WEATHER IS GENERALLY NOT
ANTICIPATED...MODERATE TO HIGH LEVELS OF INSTABILITY WILL GIVE
SOME STORMS THE ABILITY TO PRODUCE WIND GUSTS OVER 45 MPH AND
SMALL HAIL.

THE HIGHEST CONCENTRATION OF STORMS DURING THIS PERIOD IS
EXPECTED TO OCCUR EAST OF THE INTERSTATE 55 CORRIDOR.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Columbus AFB radar (KGWX), 93 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Webster

When
May 6, 2:37 PM CST
Where
Webster County, 1 mi N of Walthall
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.614, -89.280

A few trees were blown down just north of town.

Hail, Bolivar

When
May 9, 12:52 PM CST to 1:15 PM CST
Where
Bolivar County, Benoit to 7 mi W of Benoit
Measured
0.88 in hail
Reported by
Post Office
Coordinates
33.650, -91.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33018, 33019.